Louisiana, 2004Damaging Wind in Louisiana, December 22, 2004
December 22, 2004 · NWS LIX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 22, 7:00 PM CST, 45 minutes earlier.
Area forecast discussion, Dec 22, 7:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
700 PM CST WED DEC 22 2004
.UPDATED...
REMOVED TORNADO WATCH FROM ENTIRE ZONE PACKAGE AS WELL AS SOFTENING
WORDING FOR LINGERING LIGHT RAIN THROUGH ABOUT MIDNIGHT. NO POPS
THIS PERIOD FOR ONGOING LIGHT RAIN BUT GENERAL IDEA IS IMPROVING
TREND WITH PASSAGE OF THE FRONT. THE FRONTAL POSITION AT 7 PM
APPEARS TO BE COLUMBIA MS...HAMMOND...PATTERSON MOVING SOUTHEAST AT
20 MPH. THIS SHOULD PLACE IT AROUND PICAYUNE...SLIDELL...KENNER...
HOUMA LINE AT 9 PM AND FROM OCEAN SPRINGS TO POINTE A LA HACHE AT
MIDNIGHT. 24
&&
.PREV DISCUSSION...THE MAIN FORECAST PROBLEMS CONTINUE TO BE THREAT
OF STRONG TO SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING
FOLLOWED BY A FRIGID COLD SPELL BEGINNING THURSDAY NIGHT ALONG WITH
THE CHANCE OF A WINTRY MIX FRIDAY AND FRIDAY NIGHT. SOME FAIRLY
STRONG CONVECTION CONTINUES ACROSS THE GULF WATERS THIS AFTERNOON
ALTHOUGH MOST LAND AREAS HAVE BEEN DRY OVER THE PAST FEW AREAS. THIS
SHOULD CHANGE THOUGH IN A FEW HOURS AS THE ADVERTISED COLD FRONT
CURRENTLY MOVING THROUGH THE WESTERN HALF OF LOUISIANA PUSHES INTO
THE OUTLOOK AREA LATER THIS AFTERNOON. CONVECTION HAS BEEN FIRING
ALONG AND JUST AHEAD OF THIS BOUNDARY AS IT MOVES EAST. THE DEGREE
OF INSTABILITY THOUGH ACROSS THE CWA/PWA WILL BE THE KEY FACTOR AS
TO THE EXTENT OF THE STORM INTENSITY. IF SOME DESTABILIZATION THOUGH
DOES OCCUR AS IS EXPECTED...ESPECIALLY ACROSS THE SOUTHERN AND
COASTAL ZONES...SHEAR PROFILES DO POINT TO A RISK OF STRONG DAMAGING
WINDS AND HAIL AS THIS ACTIVITY SWEEPS THROUGH. THE FRONT SHOULD
MOVE EAST OF THE FORECAST AREA BY MIDNIGHT AS THE COOLER AIR BEGINS
TO FILTER INTO THE REGION.
THE ARCTIC AIR MASS SHOULD THEN BE ENTRENCHED ACROSS THE REGION BY
THURSDAY NIGHT WITH MORE FREEZE WARNINGS ANTICIPATED...WITH THE
EXCEPTION OF MAYBE AREAS SOUTH OF LAKE PONTCHARTRAIN LEADING TOWARD
THE SOUTHEAST LOUISIANA COASTAL SECTIONS. FREEZE WARNINGS THOUGH
WILL LIKELY BE REQUIRED FOR ALL AREAS FRIDAY NIGHT AS SOME OF THE
COLDEST TEMPERATURES OF THE SEASON IMPACT THE REGION. DANGEROUS WIND
CHILL LEVELS ARE ALSO LIKELY DURING THIS TIME FRAME WITH VALUES IN
SOME AREAS POTENTIALLY DROPPING INTO THE LOWER TEENS OR MAYBE EVEN
SINGLE DIGITS. THE FRIGID WEATHER SHOULD CONTINUE THROUGH CHRISTMAS
DAY BEFORE TEMPERATURES GRADUALLY BEGIN TO REBOUND ON SUNDAY.
THE FINAL CHALLENGE INVOLVES THE POTENTIAL FOR A WINTRY MIX FRIDAY
AND FRIDAY NIGHT. THE GFS REMAINS SOMEWHAT PERSISTENT WITH
DEVELOPING A SURFACE LOW IN THE WESTERN GULF AND THEN TRACKING THE
SYSTEM DUE EASTWARD WITH MOISTURE WORKING ITS WAY AROUND THE BACK
SIDE OF THE SYSTEM IMPACTING THE LOWER HALF OF THE CENTRAL GULF
COAST REGION. THIS MODEL THOUGH MAY BE TRENDING MORE AS AN OUTLIER
COMPARED TO THE ETA...THE UKMET AND THE ECMWF WHICH HAS DRIER AIR
FUNNELING DEEPER INTO THE NORTHERN GULF WITH LESS DEVELOPMENT OF A
SURFACE WAVE. WILL LIKELY GO WITH A BLEND OF THE ETA AND THE GFS
WHICH IS CLOSE TO THE CURRENT FORECAST RIGHT NOW...EXCEPT MAYBE TO
BUMP UP PRECIP CHANCES TO THE LOW SCT CAT ACROSS THE SOUTHERN ZONES
FRIDAY AND FRIDAY NIGHT. WHILE THE GFS THICKNESS VALUES ARE NOT
OVERLY CONDUCIVE TO ALL WINTER PRECIP...MODEL SOUNDINGS DO SUGGEST
THE POTENTIAL FOR A MIX OF LIGHT RAIN...SLEET AND/OR SNOW ACROSS THE
SOUTHERN ZONES INCLUDING METRO NEW ORLEANS AND THE MISSISSIPPI GULF
COAST. MAY ALSO SEE A FEW FLURRIES ACROSS THE NORTHERN ZONES
ALTHOUGH PRECIP CHANCES WILL REMAIN IN THE SLIGHT CHANCE CAT AT BEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 37 42 25 37 / 70 00 00 10
BTR 38 45 28 39 / 70 00 00 20
MSY 43 47 33 39 / 80 00 00 30
GPT 41 49 29 41 / 80 00 00 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM PQL TO THE
ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES.
&&
09
Hazardous weather outlook, Dec 22, 7:30 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
730 PM CST WED DEC 22 2004
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231130-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
730 PM CST WED DEC 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
.DAY ONE...TONIGHT
...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL LAKES AND THE
SOUTHEAST LOUISIANA AND MISSISSIPPI COASTAL WATERS. WINDS WILL BE
SHIFTING TO THE NORTHWEST 20 TO 25 KNOTS GUSTS TO 35 KNOTS
DURING THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
...FREEZING TEMPERATURES...
THURSDAY NIGHT THROUGH CHRISTMAS...FREEZING TEMPERATURES AND VERY
COLD WIND CHILLS ARE EXPECTED THURSDAY NIGHT...FRIDAY NIGHT...AND
AGAIN SATURDAY NIGHT. LOW TEMPERATURES THURSDAY NIGHT ARE EXPECTED
TO DROP INTO THE MID TO UPPER 20S NORTH OF INTERSTATE 10...LAKE
PONTCHARTRAIN...AND THE MISSISSIPPI COAST...WITH A LIGHT FREEZE NEAR
32 DEGREES POSSIBLE SOUTH OF LAKE PONTCHARTRAIN...INLAND FROM THE
COAST. WIND CHILL READINGS WILL FALL INTO THE SINGLE DIGITS ACROSS
SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA AND TEENS FOR SOUTHEAST
LOUISIANA THURSDAY...FRIDAY AND SATURDAY NIGHT. A HARD FREEZE IS
LIKELY FRIDAY NIGHT OVER MOST AREAS EXCEPT NEAR THE SOUTHEAST
LOUISIANA COAST AND THE SOUTH SHORE OF LAKE PONTCHARTRAIN. LOWS IN
THE LOWER TO MID 20S WILL BE COMMON.
COMPUTER MODELS INDICATE THE POTENTIAL FOR A LOW PRESSURE AREA TO
FORM IN THE WEST CENTRAL OR SOUTHWEST GULF OF MEXICO THURSDAY
NIGHT WITH MOVEMENT TO THE EAST ACROSS THE CENTRAL OR SOUTH
CENTRAL GULF FRIDAY AND SATURDAY. COLD TEMPERATURES ALONG WITH
INCREASED MOISTURE ACROSS THE AREA COULD BRING A LIGHT WINTRY MIXTURE
OF SNOW...SLEET AND RAIN ON FRIDAY AND FRIDAY NIGHT...MAINLY FROM THE
SOUTHEAST LOUISIANA COAST...FROM WEST AND SOUTHWEST OF LAKE
PONTCHARTRAIN...TO JUST NORTH OF LAKE PONTCHARTRAIN...TO THE
MISSISSIPPI COAST. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT
WITH VERY LITTLE ACCUMULATION OF SNOW OR SLEET. RELATIVELY WARM
GROUND AND AIR TEMPERATURES ABOVE FREEZING DURING THE PRECIPITATION
SHOULD PREVENT ROADS FROM ICING OVER. HOWEVER...BRIDGES AND
OVERPASSES COULD BE ICY AND TREACHEROUS FRIDAY NIGHT.
...MARINE HAZARDS...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT MAINLY FOR THE GULF
COASTAL WATERS THROUGH SATURDAY. STRONG NORTHERLY WINDS AROUND 20 TO
30 KNOTS ARE EXPECTED TO CONTINUE INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT REQUESTED.
24
In the hours before
Special weather statement, Dec 22, 5:43 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
543 PM CST WED DEC 22 2004
222330-
ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-EAST FELICIANA
LA-IBERIA LA-IBERVILLE LA-LIVINGSTON LA-LOWER JEFFERSON LA-LOWER
LAFOURCHE LA-LOWER PLAQUEMINES LA-LOWER ST. BERNARD LA-LOWER ST.
MARTIN LA-LOWER TERREBONNE LA-ORLEANS LA-POINTE COUPEE LA-ST. CHARLES
LA-ST. HELENA LA-ST. JAMES LA-ST. JOHN THE BAPTIST LA-ST. MARY LA-ST.
TAMMANY LA-TANGIPAHOA LA-UPPER JEFFERSON LA-UPPER LAFOURCHE LA-UPPER
PLAQUEMINES LA-UPPER ST. BERNARD LA-UPPER ST. MARTIN LA-UPPER
TERREBONNE LA-WASHINGTON LA-WEST BATON ROUGE LA-WEST FELICIANA LA-
...TORNADO WATCH #922 IS NO LONGER IN EFFECT...
TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING PARISHES IN
SOUTHEAST LOUISIANA...
POINTE COUPEE...WEST FELICIANA...EAST FELICIANA...ST HELENA...
TANGIPAHOA...WASHINGTON...ST TAMMANY...IBERVILLE...WEST BATON
ROUGE...EAST BATON ROUGE...LIVINGSTON...ASCENSION...ASSUMPTION...
ST JOHN THE BAPTIST...ST JAMES...ST CHARLES...TERREBONNE.
Special weather statement, Dec 22, 6:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CST WED DEC 22 2004
LAZ034>040-046>050-056>062-065>068-MSZ069>071-077-080>082-230030-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
600 PM CST WED DEC 22 2004
TORNADO WATCH NUMBER 922 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES IN MISSISSIPPI...
AMITE...PIKE...WALTHALL...PEARL RIVER...HANCOCK...HARRISON...JACKSON
AND FOR THE FOLLOWING PARISHES IN SOUTHEAST AND EAST-CENTRAL
LOUISIANA...
POINTE COUPEE...WEST FELICIANA...EAST FELICIANA...ST HELENA...
TANGIPAHOA...WASHINGTON...IBERVILLE...WEST BATON ROUGE...EAST BATON
ROUGE...LIVINGSTON...ST TAMMANY...ASCENSION...ASSUMPTION...ST
JAMES...ST JOHN THE BAPTIST...ST CHARLES...ORLEANS...TERREBONNE AND
LAFOURCHE.
THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE
THREAT OF TORNADOES HAVE ENDED FOR THIS EVENING.
LAZ063-064-069-070-230030-
LOWER PLAQUEMINES-LOWER ST BERNARD-UPPER PLAQUEMINES-
UPPER ST BERNARD-
600 PM CST WED DEC 22 2004
...TORNADO WATCH NUMBER 922 REMAINS IN EFFECT FOR ST BERNARD AND
PLAQUEMINES PARISHES UNTIL 9 PM CST...
THERE REMAINS A RISK OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING A
TORNADO THROUGH AT LEAST 7 PM AS A LARGE AREA OF THUNDERSTORMS MOVE
EAST AT 20 MPH ACROSS EXTREME SOUTHEAST LOUISIANA.
24
Special weather statement, Dec 22, 7:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
703 PM CST WED DEC 22 2004
LAZ063-064-069-070-230130-
LOWER PLAQUEMINES-LOWER ST BERNARD-UPPER PLAQUEMINES-
UPPER ST BERNARD-
703 PM CST WED DEC 22 2004
TORNADO WATCH NUMBER 922 HAS BEEN CANCELLED FOR ST BERNARD AND
PLAQUEMINES PARISHES.
24
Special weather statement, Dec 22, 7:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
741 PM CST WED DEC 22 2004
LAZ069-230215-
LOWER PLAQUEMINES LA-
INCLUDING THE CITIES OF...PORT SULPHUR
741 PM CST WED DEC 22 2004
AT 720 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EMPIRE IN LOWER PLAQUEMINES PARISH. THIS
THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 35 MPH...AND WILL AFFECT
AREAS IN AND NEAR PORT SULPHUR AND EMPIRE THROUGH 815 PM CST. WINDS
GUSTING TO 45 MPH AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN IMPACT
FROM THIS THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Thunderstorm Wind, Plaquemines
- When
- December 22, 7:45 PM CST
- Where
- Plaquemines County, Port Sulphur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.467, -89.700
Thunderstorm winds destroyed a mobile home, damaged the roof of a house, tore off sections of building's roof, and blew a boat shed and tree onto Highway 23.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 22 to 23, 20041 death · 1 injured · $100,000 · 19 events
- Winter Storm in Ohio, December 22 to 23, 2004$55 million · 12 events
- Heavy Snow in Indiana, December 22 to 23, 20043 injured · $3.0 million · 32 events
- Winter Storm in Ohio, December 22 to 23, 2004$19 million · 4 events
- Winter Storm in Ohio, December 22 to 23, 2004$10 million · 7 events
- Winter Storm in Ohio, December 22 to 23, 2004$8.1 million · 5 events
- Winter Storm in Kentucky, December 22 to 23, 2004$1.4 million · 22 events
- Winter Storm in Pennsylvania, December 22 to 23, 2004$2.6 million · 3 events
- Winter Storm in Ohio, December 22 to 23, 2004$451,000 · 29 events
- Heavy Snow in Indiana, December 22 to 23, 2004$825,000 · 8 events
- Ice Storm in Kentucky, December 22 to 23, 2004$750,000 · 2 events
- Ice Storm in Kentucky, December 22 to 23, 2004$250,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431932.